PDA

View Full Version : Antibiotics and SLE



BonusMom
07-30-2013, 08:35 PM
My 17 year old step-daughter developed cystic acne a little over a year ago. I took her to her PCP, who referred her to a dermatologist.

The dermatologist prescribed Minocycline, as well as Retin-A. When the pharmacist called to get authorization for a refill, it prompted the dermatologist to call the house. She stated that researchers have found a link between extended use of Minocycline (or Doxycycline) and SLE. I was flabbergasted, to say the least.

So, it's back to the dermatologist to see if there's something else that can be done for her acne (which cleared up pretty well in spite of step-daughter's less than stellar compliance with the face washing regiment).

Just thought I'd share with others in my extended WHL family.

SleepyInSeattle
07-30-2013, 08:57 PM
Many people with Lupus are also sensitive to any Sulfa drug, and some antibiotics have been implicated in drug-induced Lupus as well as causing some serious flares (Google "Sulfa Lupus", "Antibiotics Lupus", or "Macrobid Lupus" and you will get some great info). Reputable sources such as Johns Hopkins and the Lupus Foundation urge caution with many antibiotics, but especially Sulfa.

Also, if you take Methotrexate, be aware that many common antibiotics interact badly with Methotrexate and can cause kidney damage if taken concurrently. Usually you have to stop taking Mtx while you are on an antibiotic.

I always check for drug interactions online as well as asking my doctor and pharmacist. It's too easy for busy offices to miss stuff.

BonusMom
07-30-2013, 09:04 PM
I'm sorry I didn't make myself clear with my initial post (I'm tired). The dermatologist said that they are finding that people who have taken an extended course of the antibiotic Minocycline or Doxycycline later develops Lupus.

318830
07-31-2013, 02:20 PM
That is very interesting. In 2006 i had what looked like a malar rash to my derm so he tested my ana which was neg at the time and said it must be rosacea then. He put me on doxicycline to see if that cleared it up. It didnt do anything for my face. I couldnt tolerate doxocycline longer then a few weeks. It made me feel like i had cold spikes under my skin. My ana is positive now still with the red face and being treated for uctd. lol